Antidepressants on Children

Date:

As the weather is pleasant,
So, say no to antidepressants!

Antidepressant drugs are often an effective way to treat depression and anxiety in children and teenagers. However, antidepressant use in children and teens must be monitored carefully, as rarely, there can be severe side effects.

Antidepressants carry a Food and Drug Administration (FDA) black box warning about a risk of increased suicidal thinking and behaviour in some individuals under the age of 25.
Although you may first find the suicide warnings alarming, it’s vital to get the facts. Find out what the signs mean and ask about all treatment options. This will help you make an informed decision about your child’s health and weigh the benefits and risks of treatment options with your child’s doctor.

Why do Antidepressants have warnings about Suicidal Behaviour in children?

The FDA reported that an extensive analysis of clinical trials showed that antidepressants might cause or worsen suicidal thinking or behaviour in a small number of children and teens. The research showed that children and teens taking antidepressants slightly increased suicidal thoughts compared with those taking a sugar pill (placebo).


None of the children in any of the studies took their own life. Still, the FDA considered the findings concerning enough to issue a public health advisory and require manufacturers to label antidepressants with strong warnings about the link to suicidal thinking and behaviour in children, adolescents and young adults under 25.


However, not all mental health researchers believe these warnings are necessary. Newer research indicates that the benefits of antidepressants may be greater than the risk of suicide. And some research suggests that suicide rates in children decrease when they take antidepressants.


Which antidepressants must have warnings about suicide?


Although the FDA analysis examined only nine antidepressants, the FDA extended the warning to all prescription antidepressants. This black box warning is the most vital safety warning that the FDA can issue about a prescription drug. The sign is printed in bold type framed in a black border at the top of the paper inserts with antidepressants.
How can medication meant to help treat depression and other illnesses lead to suicidal behaviour in children?


Because of the risk of suicide from depression, it’s challenging to establish a clear causal relationship between antidepressant use and suicide. Researchers speculate about a variety of potential reasons for an increased risk. In some children, antidepressants may also trigger anxiety, agitation, hostility, restlessness or impulsive behaviour. These effects may indicate that the child’s depression is worsening or that the child is starting to develop suicidal thoughts.


Should children be treated with antidepressants at all?


The warnings about a possible link between antidepressants and suicidal thoughts do not mean that antidepressants should not be used in children. Nor are the warnings meant to frighten people away from antidepressants. However, the warnings should be taken as a caution to carefully weigh the pros and cons of using antidepressants in children and teenagers against the real risk of suicide due to untreated depression.
For many children and teens, antidepressants effectively treat depression, anxiety, obsessive-compulsive disorder, or other mental health conditions. If these conditions aren’t treated effectively, your child may not be able to lead a satisfying, fulfilled life or do everyday activities.


What should you do before your child starts taking an antidepressant?


Your child must have a thorough evaluation before they start taking an antidepressant. A psychiatric evaluation by a psychiatrist — or a paediatrician or family physician who is experienced in the treatment of child and adolescent mood disorders — should include:
⦁ A detailed review of any potential risk factors your child may have that increase the risk of self-harm
⦁ An assessment of whether your child may have other mental illnesses, such as anxiety disorders, attention-deficit/hyperactivity disorder or bipolar disorder
⦁ An evaluation of whether there’s a family history of mental illnesses or suicide

What should you do once your child starts taking an antidepressant?


The FDA advises that doctors prescribe the smallest quantity of pills possible to help reduce the risk of deliberate or accidental overdose. Careful monitoring by parents, caregivers and health care professionals is essential for any child or teenager taking an antidepressant for depression or any other condition.


The highest risk of suicidal thinking and behaviour occurs:


⦁ During the first few months of treatment with an antidepressant
⦁ When the dosage is increased or decreased


Parents and caregivers should closely observe the child daily during these transition periods and watch for worrisome changes for the whole time the child takes antidepressants.
The FDA also recommends that your child receive close monitoring by a health care professional during the first few months of treatment and ongoing monitoring throughout treatment. The frequency of contact with doctors or mental health professionals depends on your child’s needs. Make sure you stick to your child’s recommended appointment schedule.


What warning signs should you watch for when your child is taking antidepressants?


Sometimes the signs and symptoms of suicidal thoughts or self-harm are challenging to see, and your child may not directly tell you about such ideas. Here are some signs that your child’s condition may be worsening or that they may be at risk of self-harm:
⦁ Talk of suicide or dying
⦁ Suicide attempts
⦁ Self-injury
⦁ Agitation or restlessness
⦁ New or worsening anxiety or panic attacks
⦁ Irritability
⦁ Increasing sadness or worsening of depression symptoms
⦁ Impulsiveness
⦁ Extreme increase in talking, energy or activity
⦁ Aggression, violence or hostility
⦁ Trouble sleeping or worsening insomnia
⦁ Spending more time alone


Contact your child’s health care professional right away if any of these signs occur, if they get worse, or if they worry you, your child, a teacher or other caregiver.


Make sure your child doesn’t stop antidepressant treatment without the guidance of the prescribing doctor. Suddenly stopping an antidepressant may cause flu-like symptoms, an increase in anxiety and other side effects referred to as discontinuation syndrome. Stopping too suddenly may also result in the return of depression symptoms.

Trending News:- Trump’s New Social Network Was Defaced

Sponsored

Khushi Jain
Khushi Jain
You can always edit a bad page, You can’t edit a blank page... So,start writing,no matter what...The water does not flow until the faucet is turned on.

Author
Latest

Read More

The authorities and senior officials are scrambling in order to answer why a bishop was given shelter with a Nobel peace prize at the center of sexual misconduct allegations. The estimate of allegations is around 400 and the senior catholic leaders are apologizing for the hurt their institution has caused in the ongoing abuse that has lasted for decades....
Iranian passenger plane safely landed in china after fake bomb scare
Highlights Iranian passenger plane landed safely in China. India received an alert about the possibility of bomb on board. IAF got alert and took necessary measures to ensure safety. India received an alert that Iranian Mahan Air passenger plane has possibility of a bomb on the board. From Tehran in Iran, the plane was to land in China’s Guangzhou. The...
Women’s professional soccer in the United States is now a subject of investigation when an independent body has found systematic abuse within the team. The report is based on more than 200 interviews that state that the US soccer Federation (USSFC) failed to provide a safe environment for their players. The report was reportedly led by former acting attorney...

Share post:

Subscribe

Our Recommended Product

Popular